WebMD News Archive
Severe acne linked to higher suicide risk
Experts say people with acne should be monitored for depression and suicidal thoughts
12th November 2010 - People with severe acne are at a heightened risk of attempting suicide, according to a new study in the online edition of the bmj.
It also found that those who had been treated with the commonly prescribed acne medicationisotretinoin may be at an additional suicide risk. However, the authors stress that this is more likely to be because of events associated with their medical condition than the drug itself.
Isotretinoin has been used to treat severe cases of acne since the 1980s. It is marketed under the brand names Roaccutane, Accutane, Amnesteem, Claravis, Clarus or Decutan. Researchers in Sweden set out to determine whether there was any truth in case reports of an association between isotretinoin, depression and suicidal behaviour: for instance, a five year study which found that Finnish army recruits treated with isotretinoin were more likely to use mental health services than those who were not.
Testing link between acne and suicidal thoughts
The team from the Karolinska Institute in Sweden set out to test a theory that people with severe acne are at greater risk of attempting suicide regardless of whether they had been prescribed isotretinoin.
Dr Anders Sundstrom and colleagues investigated suicide attempts before, during and after isotretinoin treatment for severe acne. They sifted through data taken from 5,756 individuals - 63% of them males - who had been prescribed isotretinoin during the 1980s, and linked these to hospital discharge records and death certificates between 1980 and 2001.
The results showed that 128 (2.2%) of the patients were admitted to hospital following at least one suicide attempt. Twenty-four patients (17 male and seven female) committed suicide (0.4%). One
man committed suicide during treatment and two within one year of treatment.
The authors also found that between one and three years before starting isotretinoin treatment the number of suicide attempts increased. However the risks were highest within six months of the treatment ending. However, they conclude, “The data support our hypothesis that severe acne, regardless of exposure to isotretinoin, carries an increased risk of attempted suicide.”
Medication or patient expectations?
Sundstrom and colleagues speculate that the increased risk after starting isotretinoin might be because patients held high expectations that their lives would improve once their acne had cleared up. The authors write that “we cannot exclude the possibility that patients whose acne improved after treatment were distraught if no improvement in their social life followed the physical improvement”.
They say that it is impossible to be certain that the continued rise in suicide risk “is due to the natural course of severe acne, or to negative effects of the treatment”. They add that “the most important proactive measure to be taken would be to closely monitor all patients’ psychiatric status, not only during treatment, but also for at least a year after treatment with isotretinoin.”
Furthermore, they say, such mental health checks should be extended to all patients with severe acne, regardless of whether they are receiving any treatment.
Commenting on the research in bmj.com, two senior university lecturers in Australia point out that studies in the UK and Canada have failed to find any association between isotretinoin use and depression, suicide or attempted suicide. Parker Magin and John Sullivan write that “it is difficult to tease out the relation between mental health and isotretinoin because acne itself is associated with psychiatric morbidity, including depression”.
Magin and Sullivan agree with the Swedish study that patients with severe acne should be monitored for suicidal risk - whether or not they are taking isotretinoin.